California, 2002

Damaging Wind in California, September 1, 2002

September 1, 2002 · NWS SGX · 1 event in 1 county or zone

Power poles blown down near Interstate 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Power poles blown down near Interstate 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 1, 1:30 PM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 1, 1:30 PM PST, 4 hours 5 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN SEP 1 2002

.SYNOPSIS...MOISTURE FROM GENEVIEVE WILL PRODUCE SOME THUNDERSTORMS
IN THE SAN BERNARDINO MOUNTAINS AND DESERTS THIS EVENING. HIGH
PRESSURE WILL BRING NEAR RECORD HIGH TEMPERATURES TO SOME AREAS
INLAND FROM THE BEACHES THROUGH LABOR DAY. DEVELOPING LOW PRESSURE
ALOFT WILL COOL OFF THE REGION TUESDAY THROUGH FRIDAY. MOISTURE FROM
HURRICANE HERNAN WILL BRING MORE MOISTURE WEDNESDAY THROUGH FRIDAY
AND A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY TO THE MOUNTAINS.
DRIER WEATHER IS EXPECTED NEXT WEEKEND.

.DISCUSSION...TSTORMS IN SBD MTNS AND DESERT FOOTHILLS TODAY...BUT
VERY SMALL RAINFALL AMOUNTS. A FEW LIGHT SHOWERS OR SPRINKLES WERE
NOTED IN NRN OR CO AND NRN INLAND EMPIRE. LOTS OF CU BUILDUPS OVER
RIV AND SAN CO MTNS...BUT INHIBITED BY A CAP...SO FEW IF ANY TSTORMS
THERE. ENORMOUS FIRE SE OF ENSENADA SPREAD A SHEET OF SMOKE ACROSS
SD CO THIS AM BUT HAS DISSIPATED SOME. HOT AIR PRODUCED BY LOTS OF
SUBSIDENCE AND WEAK ONSHORE GRADIENTS...ONLY 2 MB SAN-IPL. SOME
RECORDS WILL GO DOWN TODAY AND MON.

MARINE LAYER CLOUDS A DISTANT MEMORY AND MAY NOT SEE MUCH INTO
DISTANT FUTURE...BUT ADDED A TOKEN MENTION OF FOG AT CST FOR MON
NIGHT. PROGS SHOWING SOME DECREASE IN GENEVIEVE MOISTURE MON-TUE...
BUT MORE COPIOUS HERNAN MOISTURE ARRIVES WED-FRI AS AN UPPER TROUGH
AMPLIFIES ALONG W CST AND DRAWS THE MOISTURE UP. HAVE INTRODUCED LOW
TO MED POPS FOR WED-FRI IN SEVERAL ZONES. TEMPS WILL GRADUALLY LOWER
SEVERAL DEGREES EACH DAY TUE-FRI...MAYBE EVEN BELOW NORMAL BY FRI.
GFS MODEL PREVIOUSLY BUILT A ROBUST RIDGE OVER THE SW U.S. OVER THE
WEEKEND...BUT LATEST 12Z VERSION IS NOT NEARLY AS STRONG WITH IT. AT
ANY RATE...DRIER AND A BIT WARMER WX EXPECTED OVER WEEKEND.

.SAN...HAZARDOUS WEATHER OUTLOOK...SEE LAXSPSSGX.

MM

In the hours before

Special weather statement, Sep 1, 3:45 PM PST, 1 hour 50 minutes before
CAZ042-043-048-050-055>058-060>062-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 PM PDT SUN SEP 1 2002

...HOT WEATHER THROUGH LABOR DAY...

STRONG HIGH PRESSURE WILL CONTINUE ACROSS SOUTHWEST CALIFORNIA
THROUGH LABOR DAY WITH NEAR RECORD HIGH TEMPERATURES IN SOME AREAS.

TEMPERATURES OVER THE INLAND AREAS OF THE COASTAL PLAIN WILL BE IN
THE 90S. TEMPERATURES IN THE LOWER COASTAL FOOTHILLS AND WARMER
VALLEY AREAS WILL BE 100 TO 108. RECORD HIGH TEMPERATURES WILL BE
REACHED AT A FEW LOCATIONS. DESERT TEMPERATURES WILL BE 102 TO 112.
HIGH PRESSURE WILL WEAKEN A LITTLE ON LABOR DAY AS A SLOW COOLING
TREND DEVELOPS...AND MORE SIGNIFICANT COOLING IS EXPECTED TUESDAY
INTO THE LATTER HALF OF THE WEEK.

PEOPLE IN INLAND AREAS SHOULD AVOID STRENUOUS OUTDOOR ACTIVITY
DURING THE DAY. DRINK PLENTY OF WATER AND AVOID ALCOHOLIC BEVERAGES.
WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING. NEVER LEAVE CHILDREN OR
PETS IN CLOSED AUTOMOBILES...TEMPERATURES CAN QUICKLY RISE TO
DANGEROUS LEVELS.

WHITLOW

The radar

The Santa Ana Mts radar (KSOX), 73 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
September 1, 5:35 PM PST to 5:36 PM PST
Where
San Bernardino County, Hesperia
Measured
50 kt (58 mph)
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
34.417, -117.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316327.